California, 2002

Wildfire in California, August 9, 2002

August 9, 2002 · NWS SGX · 1 event in 1 county or zone

A brush fire in Gopher Canyon threatened three residences. It was quickly put out by water bucket drops from a new fire fighting helicopter.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A brush fire in Gopher Canyon threatened three residences. It was quickly put out by water bucket drops from a new fire fighting helicopter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 9, 7:55 AM PST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 7:55 AM PST, 4 hours 5 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
855 AM PDT FRI AUG 9 2002

.SYNOPSIS...BUILDING HIGH PRESSURE ALOFT WILL BRING HOT WEATHER TO
SOUTHERN CALIFORNIA THIS WEEKEND WITH NEAR RECORD HEAT AWAY FROM THE
COAST. A SHALLOW MARINE LAYER WILL PRODUCE AREAS OF NIGHT AND
MORNING LOW CLOUDS AND DENSE FOG NEAR THE COAST.

.DISCUSSION...DENSE FOG FORMED IN THE COASTAL AREAS TODAY AND MADE
IT AS FAR INLAND AS MIRAMAR (NKX). THERE WAS NO 12Z SOUNDING THIS
MORNING...BUT THE ESTIMATED MARINE LAYER DEPTH WAS BTWN 600 AND 800
FEET...SLIGHTLY LOWER THAN YESTERDAY. THICKNESSES INCREASED 30 TO 40
METERS OVER YESTERDAY AND TEMPERATURES THIS MORNING WERE ALREADY 4
TO 8 DEGREES HIGHER THAN 24 HOURS AGO. THIS WILL SET THE STAGE FOR A
VERY HOT AFTERNOON IN THE INLAND VALLEYS...MOUNTAINS AND DESERTS
WITH POSSIBLE RECORD HEAT. TRIPLE DIGIT TEMPERATURES ARE LIKELY IN
THE INLAND EMPIRE THE NEXT COUPLE DAYS.

THIS PATTERN WILL HOLD THROUGH SATURDAY NIGHT WITH WEAK SE FLOW
ALOFT BRINGING OCCASIONAL CIRRUS CLOUDS FROM CONVECTION OVER NW
MEXICO. THEN THE RIDGE WILL START TO BREAK DOWN EARLY NEXT WEEK AS A
WEAK TROUGH MOVES ACROSS THE WEST. THIS TROUGH APPEARS TO BE
WEAKENING ON SUCCESSIVE MODEL RUNS AND MAY NOT HAVE MUCH OF A
COOLING EFFECT NEXT WEEK...PERHAPS ONLY 2 TO 4 DEGREES OVER WHAT WE
WILL EXPERIENCE THIS WEEKEND. WILL TAKE A CLOSER LOOK AT THIS FOR
THE AFTERNOON FORECAST PACKAGE ONCE ALL THE DATA BECOME AVAILABLE.

SAN...HAZARDOUS WEATHER OUTLOOK FOR HEAT...SEE LAXSPSSGX.

MOEDE

In the hours before

Special weather statement, Aug 9, 10:50 AM PST, 1 hour 10 minutes before
CAZ043-050-058-062-100000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1150 AM PDT FRI AUG 9 2002

...CLOUDY AND COOL AT THE COAST...SUNNY AND HOT INLAND...

THERE WILL BE A MARKED CONTRAST IN WEATHER CONDITIONS ACROSS
SOUTHERN CALIFORNIA TODAY WITH CLOUDY...COOL WEATHER NEAR THE COAST
AND SUNNY...HOT WEATHER INLAND.

A SHALLOW MARINE LAYER COUPLED WITH STRONG HIGH PRESSURE ALOFT HAS
KEPT MARINE LAYER CLOUDS NEAR THE COAST. AT 1130 AM THE MARINE LAYER
CLOUDS EXTENDED AS FAR INLAND AS INTERSTATE 5...AND AS A RESULT
TEMPERATURES NEAR THE COAST REMAINED IN THE UPPER 60S.

FARTHER INLAND TEMPERATURES HAVE ALREADY SOARED INTO THE 90S IN THE
MOUNTAINS AND INLAND VALLEYS...WITH SOME AREAS ALREADY ABOVE 100.
DESERT TEMPERATURES WERE CLOSE TO 110. RECORD HIGH TEMPERATURES ARE
POSSIBLE TODAY IN THESE AREAS.

PEOPLE IN THESE AREAS SHOULD AVOID STRENUOUS OUTDOOR ACTIVITY DURING
THE DAY. DRINK PLENTY OF WATER AND AVOID ALCOHOLIC BEVERAGES. WEAR
LIGHT WEIGHT AND LIGHT COLORED CLOTHING. NEVER LEAVE CHILDREN OR
PETS IN CLOSED AUTOMOBILES...TEMPERATURES CAN QUICKLY RISE TO
DANGEROUS LEVELS.

NIGHT TIME LOWS WILL CONTINUE TO BE RELATIVELY COOL DUE TO LOW
HUMIDITY.

MOEDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Diego

When
August 9, 12:00 PM PST to 12:30 PM PST
Where
San Diego County, 3 mi SE of (San)san Diego Intl
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309888.